Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

TIA in pons, changes in vision, declining short term memory. on medications. no history of depression or anxiety. Suggestive of Alzheimer's ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9889 Questions
Question
Husband supposedly had TIA in pons about 8 months ago (per MRI's). Visual perception has been compromised.
Can still read comfortably. Long term memory is excellent. Language is intact. Short term memory declining somewhat. He is 73 years old and extremely sensitive to all medications. Psychotropics cause confusion. No depression or anxiety disorders in his history. On no medications now. Suggestive of Alzheimer's??? Drs are in disagreement. Executing daily functions has become more difficult in past two months. Thank you.
Posted Mon, 7 May 2012 in Alzheimer's
 
 
Answered by Dr. Rakhi Tayal 1 hour later
Hello,
Thanks for posting your query.
Short term amnesia with inability to carry out daily functions can be due to delayed effects of the TIA he had. The other common cause of this condition is low blood glucose levels either due to prolonged starvation, dieting irregular feeding habits or diabetes. These causes should be ruled out first of all.
Next cause is depression and anxiety. These can cause a kind of “brain fog” that makes it difficult to concentrate and pay attention to things. As a result, it is harder for depressed or anxious people to store information in short term memory.
You can help him do meditation, yoga and XXXXXXX breathing exercises to decrease the problem.
Other possible reason is Alzheimer’s disease and senile dementia which is common among XXXXXXX citizens.
Other causes include head trauma, brain injury and brain tumors, alcohol and drug abuse which can damage or destroy brain cells, affecting a person’s ability to remember things.
Psychotropic and nootropic agents can help reduce his problem after consulting with his neurophysician.
Meanwhile try to keep his mind busy with reading, crosswords, search a word and by playing Scrabble.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Wishing you good health.
Regards.
Above answer was peer-reviewed by
 
Follow-up: TIA in pons, changes in vision, declining short term memory. on medications. no history of depression or anxiety. Suggestive of Alzheimer's ? 24 hours later
All problem behaviors are related to time and or spatial issues. Could that be result of TIA in pons or is it more likely Alzheimer's? Our neurologist is relying on behaviors foremost and suggests mood disorder. Our family geriatrician is looking at MRI's and Pet Scan. Suggestive of Alzheimer's. No one agrees. Currently, he is taking no medications at all with the exception of his 5 mgms. of Lipitor daily.
 
 
Answered by Dr. Rakhi Tayal 1 hour later
Hello.
Thanks for writing again.
The symptoms are more suggestive of early Alzheimers. Mood disorders also present like this sometimes. TIA in pons does not lead to such deficits in the memory.
Degenerative brain disease is more likely possibility.
Hope my answer is helpful. Write back if you have further queries.
Wishing you a trouble free speedy recovery.

Above answer was peer-reviewed by
 
Follow-up: TIA in pons, changes in vision, declining short term memory. on medications. no history of depression or anxiety. Suggestive of Alzheimer's ? 39 hours later
All doctors have told us there is no cure for Alzheimer's, no real hope. What is your perspective on the use of Aricept and Namenda to "buy" a little more quality time with this patient? I truly wish we could wish him a trouble free, speedy recovery.
Thanks for your input. YYYY@YYYY
 
 
Answered by Dr. Rakhi Tayal 7 hours later
Hello.
It is difficult to reverse the amnesia that has already happened but the progression of disease can be slowed down with the help of nootropic agents and supplements. Further deterioration in quality of life can be retarded.
Both Namenda and aricept will be helpful for him.
Take care.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions